Toxicology: theophylline toxicity: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: theophylline toxicity

Sample item

A man with asthma on a sustained-release theophylline preparation takes a double dose by mistake and has vomiting, tremor, sinus tachycardia and a generalised seizure. Which electrolyte abnormality is typical of this toxicity?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Hypokalaemia

Theophylline stimulates beta-2 adrenergic activity and drives potassium into cells, so serum potassium falls. Tachyarrhythmias and seizures are the main life-threatening features, and charcoal and haemodialysis or haemoperfusion are used in severe cases. Hyperkalaemia is not a feature.

Option by option

  • A. Hypernatraemia

    Hypernatraemia is not characteristic of theophylline toxicity.

  • B. Hyperkalaemia

    Hyperkalaemia is seen in digoxin toxicity but not theophylline.

  • C. Hypokalaemia (correct)

    Correct. Intracellular shift of potassium causes hypokalaemia.

  • D. Hypocalcaemia

    Hypocalcaemia is not the characteristic disturbance of theophylline.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is C, Hypokalaemia. Theophylline stimulates beta-2 adrenergic activity and drives potassium into cells, so serum potassium falls.

Why is "Hypernatraemia" not the answer?

Hypernatraemia is not characteristic of theophylline toxicity.

Why is "Hyperkalaemia" not the answer?

Hyperkalaemia is seen in digoxin toxicity but not theophylline.

Why is "Hypocalcaemia" not the answer?

Hypocalcaemia is not the characteristic disturbance of theophylline.

What concept does this question test?

It tests Toxicology: theophylline toxicity in Forensic Medicine. Tachyarrhythmias and seizures are the main life-threatening features, and charcoal and haemodialysis or haemoperfusion are used in severe cases. Hyperkalaemia is not a feature.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: theophylline toxicity?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.